COMMENTARY

Arthritic in Arizona: A Case

Jonathan Kay, MD

Disclosures

April 06, 2015

This feature requires the newest version of Flash. You can download it here.

Hello. I'm Dr Jonathan Kay, professor of medicine at the University of Massachusetts Medical School and director of clinical research in the Division of Rheumatology at the University of Massachusetts Memorial Medical Center, both in Worcester, Massachusetts.

I'd like to share with you a case that I saw in my practice just a month ago. A very interesting patient—a 50-year-old man who has had rheumatoid arthritis (RA) for about 15 years that has been well-controlled on the combination of methotrexate 7.5 mg taken by mouth weekly and adalimumab (Humira®) 40 mg taken by mouth every other week. He also has psoriasis and had surgery on his lower back, but he's been relatively asymptomatic.

At the end of last year, he went to Arizona in the wintertime and was doing well until very early in January, when he contacted me to let me know he was experiencing fever to 103°F, myalgia, cough, rhinorrhea, and a little bit of a sore throat. He was treated with Tamiflu® (oseltamivir phosphate) for 5 days by his primary care physician, and his symptoms largely resolved.

He came back to New England and asked me if I might test him for coccidioidomycosis. Coccidioidomycosis is an illness caused by the Coccidioides immitis fungus. Inhalation of the arthroconidia leads to infection, commonly pneumonia, but it can be disseminated and can cause protean manifestations.

This patient was relatively asymptomatic. I sent off an anti-Coccidioides immitis antibody test, checking for both IgM and IgG antibodies,[1] thinking that a negative test result would reassure him. To both our surprise, the test came back at titer of 1:0 immunodiffusion (ID),[1] which is an equivocal level. Because it was equivocal, I got a chest radiograph, which was normal, and repeated the serologic testing about 2 weeks later.

His IgG anti-Coccidioides immitis antibody titer had increased to 1.6 ID, which is in the definite positive range.[1] Because of that, I contacted an expert infectious disease specialist who is very familiar with the treatment of coccidioidomycosis. He told me that the patient—given the immunosuppression that he has been on and his symptoms and positive serologic testing—definitely has coccidioidomycosis and needs to be treated with fluconazole (Diflucan®) 400 mg taken by mouth daily for an indefinite period.

I told the patient that he should stop taking adalimumab. He continued methotrexate, the dose of which I increased to 15 mg taken by mouth weekly to control his joint inflammation, because he was off adalimumab.

He now has been on fluconazole for about 1 month and has noted no significant change in his symptoms. He has had a sore throat and has undergone otolaryngologic evaluation, which suggested the possibility of reflux esophagitis. I repeated his antibody testing just the other day. His anti-Coccidioides immitis antibody titer went down, with the IgG at 1.6 ID; the IgM, throughout, has been negative.

This patient prompted me to think about coccidioidomycosis occurring among patients who are immunosuppressed on tumor necrosis factor (TNF) inhibitor therapy. A paper published in Arthritis & Rheumatism about 10 years ago[2] from Arizona identified the prevalence of coccidioidomycosis at about 3% in the population and at about 7% in immunosuppressed individuals. When looking retrospectively at the population of patients treated with arthritis at the University of Arizona in Tucson, the investigators found 13 cases of patients on TNF inhibitor therapy who either had reactivation of coccidioidomycosis or new infections.

This prompts me to be more cautious in advising patients who are traveling to endemic areas—Arizona, where about 60% of cases occur[3]; Nevada; and Southern California, or to the San Joaquin Valley in California, where the soil-inhabiting fungus is native[2]—to be aware of that fact that they might become infected. I probably will screen those patients upon their return for evidence of seroconversion.

How will I treat the patient I described if his RA flares up despite methotrexate therapy? The host response to the Coccidioides immitis fungus is granuloma formation, and, as is well-known, especially with tuberculosis occurring during treatment with TNF inhibitors, the antibodies will inhibit granuloma formation and may lead to dissemination of tuberculosis.

The same is true of Coccidioides immitis and etanercept (Enbrel®), which has less effect on inhibiting granuloma formation. It may be a viable therapeutic option if this patient requires alternative TNF inhibition. Alternatively, another biologic agent with a different mechanism of action, such as abatacept (Orencia®), might be a reasonable alternative.

My patient is going to be on fluconazole for some time, and I hope that he improves quickly and is able to maintain control of his joint disease. I will keep you posted and look forward to seeing you again on Medscape.

Thank you very much. Please click on the link below to leave your comments.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....